Wyoming, 2023

Tornado and Flash Flooding in Wyoming, June 21, 2023

June 21, 2023 · NWS CYS · 10 events in 4 counties and zones

Showers and thunderstorms initially developed over the higher terrain of the Laramie Range late in the afternoon on 6/21, rapidly increasing in both coverage and intensity as they tracked slowly eastward through the evening. This activity evolved into a large, slow moving cluster of moderate to heavy rain and embedded thunderstorms, with pockets of small to marginally severe (quarter to half…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Showers and thunderstorms initially developed over the higher terrain of the Laramie Range late in the afternoon on 6/21, rapidly increasing in both coverage and intensity as they tracked slowly eastward through the evening. This activity evolved into a large, slow moving cluster of moderate to heavy rain and embedded thunderstorms, with pockets of small to marginally severe (quarter to half dollar sized) hail associated with the strongest precipitation cores. Flash flooding was also observed in multiple locations due to the extended residence time of the higher rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 21, 12:27 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 21, 12:27 PM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
127 PM MDT Wed Jun 21 2023

.UPDATE...
Issued at 1254 PM MDT Wed Jun 21 2023

An all-hazards severe weather event, including large destructive
hail, damaging winds, and a few tornadoes, remains possible
this afternoon throughout much of southeast Wyoming and western
Nebraska.

As of 19z, several mesoscale features are becoming apparent as we
begin to zero-in on heightened risk areas in today's event.
Abundant moist upslope flow is apparent in surface obs over nearly
all of western Nebraska and southeast Wyoming, with a 61 degree
dew point recently observed at KCYS. At the surface, a pseudo-
dryline boundary is continuing its retreat westward into the
Laramie Basin, with a 50 degree dewpoint and southeasterly winds
observed last hour at KLAR. This boundary, while no longer evident
on radar, is still discernible on satellite as it retreats
underneath a developing cumulus field west over the Snowy Range
foothills and eastern Shirley Mountains. Convective initiation
appears imminent within the next hour in these locations, per
agitation on latest GOES Day-Cloud-Phase satellite imagery and the
uncapped atmosphere depicted on latest RAP surface analysis. One
or two dominant cells may emerge along this boundary, which is
supported by a highly consistent run-to-run signal in CAM
guidance. 40-50+ knots of bulk shear, curved hodographs with
sufficient mid-level flow, and southeasterly inflow will support
supercellular storm modes. Therefore, a heightened threat of
large to extremely large hail, and a tornado risk, is possible
over Albany, Platte, and northern Laramie counties over the next
few hours.

Farther east, abundant upslope stratus cloud cover is locked-in
over the I-25 corridor north of Cheyenne. The result has been a
stable airmass throughout eastern Platte county, Goshen, Converse
and Niobrara counties in Wyoming and points eastward in northwest
Nebraska. If current trends continue, the severe weather threat
may be greatly delayed in these areas until this cloud cover can
erode. Any dominant supercells that emerge from the Laramie Basin
will likely continue through the Laramie Range, but may ultimately
weaken as they approach the I-25 corridor in this scenario. If
stratus can erode and surface heating can commence, supercells
with a large hail and tornado threat may be able to continue east
of the I-25 corridor. Will continue monitoring trends this
afternoon in this area.

Finally, in far southwest Nebraska, capping has eroded and
severe thunderstorms have commenced. 2" hail has already been
reported with a transient, southwest-drifting supercell over KSNY.
Flow aloft is not as fast in this area, with only 25-40 knots of
bulk shear as a result as opposed to 40-55 knots farther north and
west of the Laramie Range. Therefore, a more chaotic storm mode
is expected for now over southwest Nebraska and possibly even
eastern Laramie County Wyoming as storms drift west-south-westward.
With such abundant surface moisture in place (Tds AOA 65 degrees)
and small but still curved low-level hodographs in place per CAM
guidance, any dominant cells that can maintain some discrete
nature will still pose a large hail threat as well as a brief
tornado threat. The tornado threat in southwest Nebraska/SE WY
will be locally enhanced near any cells that interact with
surface boundaries/outflows that have developed over the course
of the afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM MDT Wed Jun 21 2023

Main forecast concern today surrounds the potential for severe
thunderstorms for southeast WY and western NE with multiple
hazards in play including large hail, damaging winds, heavy
rainfall leading to potential flash flooding, and tornadoes
possible.

Currently, latest satellite and radar imagery shows a cold front
positioned north of KCYS that has begun to stall out as low
stratus and fog has developed along the I-80 corridor out to
Sidney. KCYS dropped to 1/4 mile earlier, but seems to be bouncing
back up to 2 miles with similar observations at KSNY and KIBM.
Expecting patchy fog to continue early this morning across
southeast WY through the southern NE Panhandle. Southwest flow
aloft continues with the upper level low to the northwest with
passing shortwave disturbances in the flow across the Rockies
today that will lead to lee cyclogenesis and continued near
surface moisture advection with southeasterly flow bringing mid-60
dew points to western NE and possibly cross in the WY border. An
inverted trough extending northward from CO will lead to a
convergence boundary setting up across the NE Panhandle later
today that will be one focal point for CI in addition to the
Laramie Range. The overnight SPC Outlook update did introduce a
5% tornado probability area east of Cheyenne extending up to
southern Goshen Co and into portions of the southern NE Panhandle.

Steep mid-level lapse rates exceeding 8 C/km ahead of the
shortwave over top of the moist boundary layer will lead to
1500-2000 J/kg MLCAPE developing along the higher terrain by mid-
afternoon. Low level moisture boundary looks to be strongest along
the Laramie Range from Chugwater up through Douglas so could see
a few storms develop here moving east-northeast with 45-50 kt of
0-6 km shear leading to potential severe storms. CAPE profiles
will be largest along the North Platte River valley from Wheatland
through Torrington and Scottsbluff, especially with a lot of
positive area in the hail growth zone (-10C to -30C) leading to
the potential for large hail through the early evening. Surface
easterlies with the Chugwater cyclone will enhance low level SRH,
but looks to be best in the early evening as 700mb flow increases
leading to 0-1 km SRH values climbing above 200 m2/s2. This will
lead to potential tornado development, especially with more
discrete cells whose inflow is not contaminated by colder surface
air from nearby storms.

Now shifting back east, the other area for potential CI will be
near the stalled front/convergence boundary over the NE Panhandle.
CAMs have been hinting at surface northwesterlies across the
northern Panhandle with surface southeasterlies farther south that
could lead to further moisture pooling near the North Platte River
valley. This will lead to near 3500 J/kg of MLCAPE developing with
shear profiles (mainly due to good directional change) well
capable of supercellular structures. While hi-res guidance is not
all in agreement on successful CI before 23z in this area, any
discrete cells that develop in this environment will be capable of
significant large hail with around baseball size possible.
Additionally, hodograph curvature with 0-1 km SRH values
approaching 100 m2/s2 and increased surface vorticity in the
presence of the stalled front could lead to tornado development
late this afternoon. Another hazard to consider will be heavy
rainfall and flash flooding as 1-hr FF guidance for these areas in
1-1.5 inches and Bunkers right-mover motion looks to only be 10
kt over the NE Panhandle.

Ultimately, initially discrete cells will become more widespread
leading to cold pool organization and MCS development in the early
evening through midnight. CAMs are very mixed on the exact locations
of convection today, but all solutions seem to end with a line of
storms propagating eastward through late tonight. While severe
hail will still be possible, this will most likely cut off the
potential for large hail and mostly transition to a damaging wind
threat along with heavy rainfall with possible flash flooding.

tl;dr
Severe thunderstorms likely this afternoon and evening across the
area. Be weather aware this afternoon and have multiple ways to
receive warnings!

.LONG TERM...(Thursday through Tuesday)
Issued at 320 AM MDT Wed Jun 21 2023

Forecast still on track. Severe storms are the primary concern for
Thursday and Friday. Followed by a possible high wind event Friday
night into Saturday.

Lingering showers and storms look like a good bet Thursday morning
as upper trough slowly moves east into central Nebraska. Shortwave
ridge moves through fairly quickly Thursday morning with the ridge
axis located along the Kansas/Colorado state line...north into the
Panhandle into western South Dakota by 18Z Thursday. Surface
frontal boundary looks to lay along a line from Denver to Laramie
to Rawlins Thursday afternoon. Begin to see some upper level
energy from the southwest. GFS soundings continue to show a
capping inversion around 640mbs for areas east of the front. Still
forecasting MUCAPE around 2000 J/KG with 0-6km shear around 35kts.
SPC has a Slight Risk area for severe thunderstorms for
Laramie...Albany and southern Platte and Goshen Counties with a
Marginal Risk area out into the Panhandle for Thursday. Will need
to see if overnight stratus breaks up in time for convection
initiation. Could be seeing stratus all day that would limit
convection significantly.

A day 3 Slight Risk for the Panhandle into
Platte/Goshen/Converse/Niobrara Counties for Friday. Friday looks
to be the more significant day for severe thunderstorms as MUCAPE
back up into the 3000J/KG range with 0-6km shear up near 50kts for
Sidney. Mid level capping inversion is wiped out after 18Z
Friday...as upper level low moves through the area.

Strong winds still being advertised on the GFS for Friday night
into Saturday. Closed low pressure system tracks across Montana
Friday night into Saturday. GFS 700mb winds up to 55kts over the
south Laramie Range. Don't see too many high wind events this time
of year...but we could certainly see one during this timeframe.
Winds begin to ease after 15Z Saturday. Associated cold front
with the northern low passage moves into the CWA Saturday
afternoon and through the CWA into Colorado Saturday evening.

Wet pattern continues for Sunday into next week as we see
disturbances moving through the flow on a daily basis.

&&

.AVIATION...(For the 18Z TAFS through late Thursday morning)
Issued at 1140 AM MDT Wed Jun 21 2023

Active weather expected over the next 24 hours with an increasing
risk for severe thunderstorms are the region, mainly impacting the
western Nebraska terminals and KCYS late this afternoon through late
this evening. Once this activity dissipates or pushes east into
central Nebraska tonight, low clouds and fog are expected to
redevelop between 08z and 12z Thursday morning.

HAZARDS/WEATHER TRENDS: Generally quiet between 18z and 20z before
thunderstorms form along or near the Laramie Range and Interstate 25
corridor (impacting KLAR and KCYS). After 20z, storms are expected
to develop and push northeast initially towards the southeast
Wyoming plains and then into western Nebraska between 23z through
03z. IFR to LIFR conditions are expected in these thunderstorms
along with strong winds, hail, and very heavy rainfall. After 08z
tonight, another round of low clouds and fog expected for all
terminals other than KRWL.

&&

.FIRE WEATHER...
Issued at 320 AM MDT Wed Jun 21 2023

Widespread showers and thunderstorms expected today along and
east of the Laramie Range. Wetting rainfall will be likely,
especially across the NE Panhandle through tonight. Showers and
thunderstorms likely again Thursday and Friday, but drier air will
work its way into south-central WY Friday and through the
weekend. Additionally, gusty winds will lead to elevated fire
weather conditions across much of Carbon County through at least
Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAC
SHORT TERM...MB
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...MB
Hazardous weather outlook, Jun 21, 12:19 PM MST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
119 PM MDT Wed Jun 21 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
221930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
119 PM MDT Wed Jun 21 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Tornado Watch is in effect this afternoon until 800 PM late this
evening. Thunderstorms will develop and slowly move eastward
across the area. Thunderstorms may contain very large hail greater
than 2 inches in diameter, gusty winds, very heavy rainfall, and a
few tornadoes.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Daily chances for afternoon and evening showers and thunderstorms
will continue through Friday. Severe thunderstorms will be
possible.

.Spotter information statement...

Please contact NWS Cheyenne with any storm reports.

WYZ104-109>114-221930-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
119 PM MDT Wed Jun 21 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms are expected this
afternoon. A few thunderstorms may become strong and contain small
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 21, 2:46 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
346 PM MDT Wed Jun 21 2023

WYZ103-106-212230-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
346 PM MDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of east central Albany
and west central Platte Counties through 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Wheatland Reservoir 3, or 28 miles west of Wheatland,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Albany
and west central Platte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM MDT for southeastern
Wyoming.

&&

LAT...LON 4177 10556 4193 10565 4215 10530 4192 10512
TIME...MOT...LOC 2145Z 238DEG 17KT 4192 10549

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, Jun 21, 2:57 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
357 PM MDT Wed Jun 21 2023

NEZ019-020-096-212230-
Scotts Bluff NE-South Sioux NE-Banner NE-
357 PM MDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of central Scotts
Bluff, north central Banner and south central Sioux Counties through
430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Scotts Bluff National Monument, or 7 miles southwest of Scottsbluff,
moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Hubbard Hill, Stegall,
Scottsbluff Airport, Scotts Bluff National Monument and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

&&

LAT...LON 4188 10350 4163 10381 4175 10405 4215 10376
TIME...MOT...LOC 2157Z 136DEG 10KT 4178 10375

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Hammer
Local storm report, Jun 21, 2:59 PM MST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
359 PM MDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Hail             6 S Bushnell            41.17N 103.90W
06/21/2023  E0.75 inch       Kimball            NE   Emergency Mngr

&&

Rubin
Local storm report, Jun 21, 3:00 PM MST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
400 PM MDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Hail             1 NW Lorenzo            41.05N 103.07W
06/21/2023  M2.50 inch       Cheyenne           NE   Public

            Public reports 2.25 inch hail in Lorenzo, NE
            per picture from social media. Damage to
            vehicles from hail also reported.

&&

SF
Special weather statement, Jun 21, 3:22 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
422 PM MDT Wed Jun 21 2023

NEZ096-212245-
South Sioux NE-
422 PM MDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of southwestern Sioux
County through 445 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Morrill, or 18 miles east of Torrington, moving
north at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Agate Bed National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

&&

LAT...LON 4209 10366 4203 10386 4215 10405 4238 10405
      4242 10378
TIME...MOT...LOC 2221Z 169DEG 18KT 4212 10382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Jun 21, 4:00 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Wed Jun 21 2023

WYZ106-107-212345-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
500 PM MDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of east central Albany
and southern Platte Counties through 545 PM MDT...

At 500 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Westview Circle to 17 miles north of Baldy
Peak. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wheatland, Chugcreek, Lakeview North, Bordeaux, Westview Circle, Y-O
Ranch, Grayrocks Reservoir and Slater.

This includes Interstate 25 in Wyoming between mile markers 64 and
85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM MDT for southeastern
Wyoming.

&&

LAT...LON 4214 10470 4196 10479 4181 10489 4171 10554
      4212 10506 4218 10484
TIME...MOT...LOC 2300Z 254DEG 30KT 4209 10505 4179 10540

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trudel

The radar

The Cheyenne radar (KCYS), 96 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Platte

When
June 21, 4:20 PM MST
Where
Platte County, 2.47 mi N of Natwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.996, -105.062

A trained spotter located 7 miles SW of Wheatland reported quarter sized hail.

Hail, Niobrara

When
June 21, 4:30 PM MST
Where
Niobrara County, 3.52 mi NNE of Van Tassell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.708, -104.067

Trained weather spotters observed quarter sized hail 3 miles NNE of Van Tassel.

Hail, Platte

When
June 21, 4:32 PM MST
Where
Platte County, 12.89 mi SW of Natwick
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
41.836, -105.247

Ping-pong ball sized hail was reported by a storm chaser approximately 21 miles SW of Wheatland.

Hail, Platte

When
June 21, 4:32 PM MST
Where
Platte County, 12.89 mi SW of Natwick
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
41.836, -105.247

Ping-pong ball sized hail was reported by a storm chaser approximately 21 miles SW of Wheatland.

Hail, Laramie

When
June 21, 4:40 PM MST
Where
Laramie County, 18.22 mi E of Iron Mountain
Measured
1.5 in hail
Reported by
Public
Coordinates
41.584, -104.873

The public reported I-25 covered in small hail with the largest stones up to 1.5 inches in diameter. Location was approximately 12 miles north of Whitaker, or 11 miles south of Chugwater.

Hail, Platte

When
June 21, 4:44 PM MST
Where
Platte County, 2.94 mi NE of Natwick
Measured
1 in hail
Reported by
Public
Coordinates
41.995, -105.026

The public reported quarter sized hail near Wheatland Reservoir Number 1.

Hail, Niobrara

When
June 21, 5:10 PM MST
Where
Niobrara County, 8.84 mi SSW of (Lsk)lusk Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.625, -104.439

A trained spotter reported drifts of penny to quarter sized hail approximately 9 miles south of Lusk.

Flash Flood, Laramie

When
June 21, 5:30 PM MST
Where
Laramie County, 8.52 mi SSE of (82v)pine Bluffs Airport to 7.48 mi SSE of (82v)pine Bluffs Airport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.041, -104.053

Emergency Management officials reported water flowing over roads and pooling in fields in extreme southeastern Laramie County approximately 8 miles south of Pine Bluffs.

Tornado, Goshen

When
June 21, 6:44 PM MST to 6:46 PM MST
Where
Goshen County, 3.26 mi SW of Yoder to 3.22 mi WSW of Yoder
Rating
EFU
Path length
1.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
41.886, -104.344

A trained spotter reported a stovepipe tornado touchdown 3 miles SW of Yoder. Tornado quickly become rain-wrapped and drifted to the northwest.

Flash Flood, Platte

When
June 21, 7:56 PM MST
Where
Platte County, 0.66 mi WNW of Chugwater to 1.02 mi NW of Chugwater
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.763, -104.832

Fire Chief reported localized flash flooding in and near Chugwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyThe tornado archive for Wyoming, 2023Warnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098621, 1098620, 1098622, 1098623, 1098624, 1098625, 1098629, 1098619, 1098630, 1098631.